DES is vary rarely used now and is never given to a pregnant woman. The effects of DES in pregnancy are now all long-term. The benefit offered by the doctors prescribing it, that it would ensure a full-term pregnancy, was never true. That DES created risks for the fetus was shown in tests by the early 1950s, yet it seems clear that women were never warned of them. It took 15 to 20 years for the first of the damages to become apparent. It was a mother who first suggested the link between DES given to her in pregnancy and her daughter’s rare cancer.
It’s too late for DES mothers and daughters now, we can only live with the harm already implanted in the fetus and mother during pregnancy. However, MedShadow Foundation is concerned that even today patients are not always warned about the long-term effects of some drugs have. Worse, some patients aren’t aware when the long-term effects are not known.
Every time your health care provider suggests taking a drug, please include in your risk/benefit discussion questions about the long-term effects: How long can I safely take this drug? Do side effects change over time? Does the efficacy of the drug change over time? Will the changes the drug makes in me today result in something else years later?
To assist you, MedShadow Foundation has searched the Internet for articles that focus on the long-term effects of DES. Below is a listing, with links, of articles we found useful and credible with a short re-cap of each. Below that is a list of organizations you might find helpful.
Adverse Health Outcomes in Women Exposed In Utero to The New England journal of MEdicine, October 6, 2011 ,
A follow up study of 4,301 DES-exposed and 1,955 unexposed women. Identifies 12 adverse health outcomes associated with DES exposure.
Hormone is Said to Cut Risk of Premature Birth, NYTimes, May 3, 2011
Progesterone gel used topically on “short cervixes,” seems to reduce the amount of preterm births. Please read DESAction’s letter the the NYTimes questioning the safety of progesterone when estrogen was so damaging to the fetus. Risk of Taking Hormones, NYTimes, May 9, 2011
Suzanne B. Robotti